Picture the scene…
It is a busy Saturday night in the Emergency Department and you are asked to see a patient who has possibly taken a mixed overdose of their normal medication with alcohol. They are drowsy, uncommunicative and have black stains around their mouth…..
To understand the principles of assessment and management of a patient who has taken an overdose. To know the basics about common toxins, their associated toxidromes and their potential antidotes. To know where to look for information about toxins and their management.
Task 1 – Read
Read this RCEM learning online post1 on Toxicology, specifically designed as part of an induction to ED package.
After reading the contents of the online lesson you should have an understanding of the basic management of overdoses, know about some specific interventions in overdose, know the basics about common toxins and know where to find information about their treatment and if they have an antidote.
Task 2 – Watch
Watch this talk from an international conference delivered by a Toxicologist
This talk should build upon the basics learnt in the RCEM post. Learn from the expert and hopefully pick up some top toxicological tips.
Task 3 – Discuss
This part of the teaching session should be lead by an experienced clinician. The cases provided are merely examples and if possible the learners should be encouraged to discuss patients they have seen in their clinical practice.
Case 1 – The drowsy patient on a Saturday night
A 21 yr old woman is brought to ED by Ambulance. They had posted on Facebook their intent to end their life and a friend had called 999. On assessment in ED they are drowsy but rousable to voice, have slurred speech, are not engaging well and not answering questions. The ambulance crew have brought multiple empty packets of medication and state there were several empty wine bottles by the patient’s bed.
1, How would you go about assessing this patient?
Initial assessment of a drowsy patient – remember to check the blood sugar. Is the patient in type 2 respiratory failure (with a raised CO2?). Could they have a head injury? Is there any suggstion of sepsis? Any sign of intra-cerebral infection of spontaneous haemorrhage?
Remember to check the ambulance patient record form – there may be valuable information. Talk to your psych liaison service early in case there is a history on their electronic record. Are there others you could ask for collateral history (if the patient consents).
2, What investigations would you carry out?
All the investigations are centred on looking for a toxin or the effects of a toxin.
- Venous blood gas
- Paracetamol level
- Creatinine Kinase
3, What? No salicylate level? Why not?
A salicylate (aspirin) level is only indicated in three circumstances:
- The patient tells you they have taken (or there is evidence they have taken) aspirin
- They have signs of salicylate poisoning – nausea, vomiting, hyperventilation, ringing in the ears, tachycardia
- They are in a coma after ingesting unknown toxins.
4, What is your management plan?
Initially, the treatment will be supportive. Monitor her temperature and blood sugar, and check the QTc on the ECG.
5, Examination finds a HR of 110 and rousable to voice, otherwise normal. The patient has a VBG that is normal other than a lactate of 2.8. The ECG shows a sinus tachycardia with a QTC of 480. 2
After 3 hours in ED the tachycardia settles, repeat ECGs show a QTC of 460, bloods are unremarkable. The patient remains drowsy but is now tearful and says they still feel very low and want to die.
The “medical” aspect of her overdose is now largely managed, but there are now other factors to consider.
- Perform a risk assessment for ongoing suicuidal ideation and organise a review by the Psychiatric liaison service.
- If you have a “Vulnerable Adult Support Team” ask them to see her.
- Is she safe to be in the CDU/Short Stay Ward?
- Does she have capacity? What if she wants to leave?
Case 2 – It’s Party Night
A 32 year old man attends ED on a Saturday night with chest pain. He is restless and slightly agitated and is being overly familiar with the female ED staff. He has no past medical history and takes no medication regularly.
On examination his pupils are dilated and he is sweaty. He has a heart rate of 120, BP 260/110, RR2, SpO2 96% on air, temp 38.2, BM 6.8. His movements are jittery and he is having difficulty walking but his restlessness means he will not stay sat on the trolley.
1, What toxins are in your differential diagnosis?
Illicit/recreational drug use seems a strong possibility here: Cocaine is most likely, but it could also be amphetamines or MDMA.
Also consider overdose of antipsychotic drugs causing serotonin/neuroleptic malignant syndrome
2, On further questioning he admits taking cocaine at a party about an hour ago. He has taken it before but never this amount and has never had chest pain with it.
ECG: Shows a sinus tachycardia with some lateral lead ST depression
What is your management now?
- Check TOXBASE! We cannot remember all of these…
- Benzodiazepines for agitation and to help cool the patient – if he develops severe serotonin syndrome or severe excited delirium he may require sedation or intubation
- Don’t use B-blockers,
- Give GTN to help manage his chest pain (the benzos will also help with this),
- Remember that cocaine can cause accelerated acute coronary syndrome (ACS)
- Consider sodium bicarbonate for arrythmias and metabolic acidosis, MgSO4 for torsades , IV fluids is raised CK or AKI.
Task 4 – Summary
In this session we have covered the initial approach to a patient who has taken an overdose, some common toxins, their features and their management. You should now know where to look up information on toxins and the wider MDT approach after the patient’s physical needs have been addressed.
Task 5 – Reflect
In order to embed today’s learning further, reflect on what you have learnt and record in your portfolio whether it has had any impact (or is expected to have any impact) on your performance and practice.
Was this a topic that you were confident you knew already? Which parts were new to you? Were there elements that you will use on your next clinical shift.
Dscuss this session with your colleagues – were there people who missed it who you can share the highlights with?
- 1Mullally D. Induction Book 2 – Introduction to Toxicology. RCEM Learning. 2018; published online July 31. https://www.rcemlearning.co.uk/foamed/induction-book-2-toxicology/ (accessed June 18, 2020).